After I started having negative side-effects from Minocycline (Mino), my dermatologist recommended I take another tetracycline, Doxycycline (Doxy). Both medications are similar, I’ve already done research about both of them. From what I’ve read online, Doxy didn’t sound much better. But I’m currently taking it now… I haven’t had any side effects, but I’m also not seeing my acne go away as quickly as it did when I took Mino.
But I also have heard that Doxy causes you to be more sensitive to the sun. I hope that doesn’t happen to me, but I wanted to research it in case I do deal with it. If you want to know more about what Doxy is and what tetracyclines are read the blog post I have about Minocycline vs Doxycycline!
- Why Does Doxy Cause Sun Sensitivity?
- How Common Is It?
- How Can You Protect Your Skin?
- What Should You Do If You Get A Sunburn?
- Like, Comment, Subscribe
Why Does Doxy Cause Photo Sensitivity?
Skip this next paragraph if you’re not interested in knowing the actual chemistry!
When on Doxy, it is theorized that UV rays from the sun penetrate deeper into the skin with a spectrum of 320-400 nm. Then, the immune cells called Polymorphonuclear Leukocytes are suspended due to tetracycline and will absorb more oxygen. The irradiation (process of exposure to radiation) of oxygen molecules exposed to UV light synthesizes antigens that cause an allergic reaction on the skin to the sun. This happens as the energy is released by the oxygen molecules return to their normal, ground state. 
In short, your skin produces more reactant agents that will make you have an allergy to the sun.
Almost everyone I know who has taken Doxy has gotten some photo sensitivity. But, a 2012 study of 342 rheumatoid patients showed that only about 11.8% of Doxy users had some sort of side effect and of these: photo sensitivity (8.2%).
The study found that those with lighter skin are affected more and have a higher chance of developing sensitivity to the sun and photo oncholysis (when the nail disconnects from the nail bed due to sun damage). The study also finds that the more sun there is in a geographical area, there are more chances of developing sensitivity. This could be because the high sun levels makes it easier to tell if you have a sensitivity. Lastly, higher dosages also correlate with higher chances of have photo sensitivity. 
The study also found that the symptoms of photo sensitivity resolved after about 10-14 days after discontinued use of Doxy.
How Can You Protect Your Skin?
Doxy isn’t the only medication that causes photo sensitivity. Your daily skincare products can also cause skin sensitivity such as retinoids, AHA/BHAs, and more. It is important to always protect your skin from the sun! Here are some tips you can follow to protect your skin from excessive UV exposure.
- Wear sunscreen! It’s recommended that you wear SPF 30+ daily but if you have anything causes sun sensitivity like Doxycycline, retinoid, etc. you should wear SPF 50+. Even on cloudy days, there is always UV light present
- Don’t go in direct sunlight for long periods of time. Seriously! If you have sun sensitivity, pretend you’re a vampire or something because even lots of sunscreen doesn’t block 100% of UV rays. It is best to avoid the sun as much as possible, especially from 10 am-3pm because that is when UV rays are strongest
- Cover your skin. Covering your skin with long sleeves and pants is also a great way to avoid direct UV ray exposure
What Should You Do If You Get Sunburn?
Don’t panic! Mild sunburns usually heal themselves after a week or two on their own.
In the case study mentioned previously, within 24 hours of relatively intense sun exposure, patients complained of sunburn-like symptoms such as itching and burning on the areas of their body most exposed to the sun (ex-nose, upper cheeks, lips, hands, and fingers). Again, the symptoms usually resolve after 10-14 days after discontinuing use of Doxy. Another common symptom is photo-onycholysis (when the nail separates from the nail bed). This is theorized to happen because the nail bed is thinner and has less melanin, therefore is more sensitive to UV rays.
Most cases of sunburn heal on their own. You can alleviate the symptoms with cold water, soothing products like aloe vera, and gentle skincare. If your skin is charred/blackened or you have lost feeling in your skin after a sun burn, it means that the burn is 3rd or 4th degree and you should go to your doctor immediately for burn treatment. For redness, swelling, and pain/discomfort you should also see your doctor even if it seems more mild. Also, keep an eye out for worsening symptoms since sun burns from sun-damage may happen before skin cancer. 
Why don’t you go ahead and Like, Comment, and Subscribe if my blog posts help you out? It would mean a lot to me! And… it’s free!
Have any questions or something you’d like me to write about? You can email me or send me a DM on Instagram!
Simman, Richard, and David Raynolds. “Skin hypersensitivity to sun light due to doxycycline ingestion causing hand partial-thickness burn.” The journal of the American College of Clinical Wound Specialists vol. 4,1 16-7. 8 Feb. 2013, doi:10.1016/j.jccw.2013.01.005
Goetze, Steven. “Phototoxicity of Doxycycline: A Systematic Review on Clinical Manifestations, Frequency, Cofactors, and Prevention.” FullText – Skin Pharmacology and Physiology 2017, Vol. 30, No. 2 – Karger Publishers, 2017, http://www.karger.com/Article/Fulltext/458761.
“Classification of Burns – Health Encyclopedia – University of Rochester Medical Center.” University of Rochester Medical Center, http://www.urmc.rochester.edu/encyclopedia/content.aspx?ContentTypeID=90&ContentID=P09575. Accessed 22 Apr. 2022.